Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 76, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2014, 8:59 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2014, 8:59 PM CDT (01:59 UTC)
- Expired
- Jun 3, 2014, 9:17 PM CDT
- In force
- 18 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1249 J/kg
- Mixed-layer CIN
- -369 J/kg
- Mixed-layer LCL
- 2565 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
958
WUUS53 KDDC 040159
SVRDDC
KSC083-135-040245-
/O.NEW.KDDC.SV.W.0076.140604T0159Z-140604T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT TUE JUN 3 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL HODGEMAN COUNTY IN SOUTHWEST KANSAS...
NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 858 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHWEST OF NESS CITY...AND MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...PUBLIC.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
NESS CITY...BAZINE AND GRAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3867 9961 3813 9961 3824 10017 3845 10017
TIME...MOT...LOC 0159Z 268DEG 40KT 3833 10002
HAIL...<.75IN
WIND...70MPH
$$
JJOHNSON1 follow-up statement
222 WWUS53 KDDC 040217 RRA SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 917 PM CDT TUE JUN 3 2014 KSC083-135-040228- /O.CAN.KDDC.SV.W.0076.000000T0000Z-140604T0245Z/ NESS KS-HODGEMAN KS- 917 PM CDT TUE JUN 3 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HODGEMAN AND NESS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3867 9961 3813 9961 3824 10017 3845 10017 TIME...MOT...LOC 0218Z 268DEG 40KT 3834 9975 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:02 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 3, 6:02 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 602 PM CDT Tue Jun 3 2014 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Wednesday) ISSUED AT 239 PM CDT TUE JUN 3 2014 The main focus for this afternoon and evenings forecast is again for chances of severe convection. One big negative for convective development this afternoon is a warming mid level. Of the convective allowing models a couple allow no storms across southwest Kansas while the NMMs, 4 km NAM and the HRRR all support some type of brief, mainly isolated supercell development coming out of eastern Colorado near the dryline and sweeping east into west central KS. Sufficient shear and MUCAPE combinations are in place to support a brief window of severe threat including large hail (golf balls to tennis balls in most instances) as well as damaging supercell RFD winds. Any severe threat is likely confined to locations west of highway 83 and is low to begin with given the trouble storms will have gaining large depth. Wind advisory conditions will persist through sunset before the surface heating ceases. Some of the warmest overnight temperature of the season will be experienced tonight and early tomorrow especially across south central Kansas. The surface cold front will push though the area by noon on Wednesday providing northeasterly upslope surface flow. Models at this time are not indicating any additional convection, at least during the daytime hours on Wednesday. The model consensus for highs Wednesday range from upper 80s north to upper 90s south and west. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 341 PM CDT TUE JUN 3 2014 A convectively active period awaits midweek through the weekend as southwestern Kansas finds itself in a favorable west-southwest flow regime with a mean upper tropospheric jet extending from southern California to central Kansas. A cold front will push south late tonight into early Wednesday before stalling out just to our south across the northern Panhandles/far northwest Oklahoma. A few surface-based storms may form across Barber County late afternoon Wednesday, however a very warm middle troposphere will likely prevent surface based convection. Things will change quite a bit overnight Wednesday night as the 850-700mb layer becomes very warm frontogenetic as a weak upper level disturbance ripples east-northeast through the pattern. The warm frontogenetic forcing for ascent will be quite strong during the 06-12Z Thursday time frame. Ample moisture in this frontogenetic layer will contribute to upwards of 2000 J/kg MUCAPE during the overnight hours. All the reliable global mesoscale models at this time frame are bullish on nocturnal convective development...and fairly vigorous at that...especially north of a Garden City to Dodge City to Pratt line. 2-7km AGL deep layer shear in combination with the aforementioned 2000 CAPE will be more than favorable for elevated severe storms capable of very large hail perhaps to two inches in diameter. A heavy rain threat will also exist as storms would likely form in a northwest to south east orientation with some individual convective cell training a distinct possibility. Everywhere we have 50 or greater POP we will amend the thunderstorm forecast with Large Hail and Heavy Rain. This will be mesoscale convective system (MCS) Number One. The overall pattern will remain unchanged, and the setup for another MCS (Number Two) will likely take place across the southern half of the DDC forecast area (along/south of the Arkansas River) in a renewed zone of 850-700mb warm frontogenesis. MCS Number Two would likely move off into south central KS and/or northern Oklahoma by daybreak Friday with some recovery taking place through the day Friday. The surface front will likely remain just south of the Kansas-Oklahoma border with post-frontal upslope convection likely to form across eastern Colorado late in the day Friday. Some of this diurnal activity may spread into far west-central/southwest Kansas by early Friday evening as MCS Number Three. What seems more likely is that nocturnal MCS Number Three will materialize after sunset Friday as yet another minor disturbance moves northeast through the pattern across the Central Plains. Eventually, a final, stronger shortwave trough will eject out into the Central Plains by late in the weekend and surface-based storms may impact southwestern Kansas. By Saturday and Sunday, though, the details become increasingly sketchy as the result of MCS Number Three may place the effective front too far south for MCS Number Four to impact southwestern Kansas. The bottom line is that a wet period is in store and much of the southwest Kansas region will see in excess of an inch of rain before all is said and done. There will likely be some areas of the southwest Kansas region that see MUCH more than that...especially of successive MCS's track over the same general areas of our region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 600 PM CDT TUE JUN 3 2014 VFR conditions will prevail at all TAF sites through early Wednesday morning. Winds will remain south to southwesterly 20 to 35kt through this evening as a strong surface low in northwestern Kansas moves eastward into north central Kansas overnight. A frontal boundary will then push southeastward across western Kansas early Wednesday morning turning winds northerly 10 to 20kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 92 62 84 / 10 10 50 40 GCK 64 92 61 82 / 20 10 50 40 EHA 65 94 61 85 / 10 10 20 20 LBL 66 95 63 87 / 20 10 30 20 HYS 66 85 60 81 / 30 10 50 50 P28 72 97 66 86 / 10 20 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT /7 PM MDT/ this evening FOR KSZ030- 031-043>046-061>066-074>081-084>090. RED FLAG WARNING until 8 PM CDT /7 PM MDT/ this evening FOR KSZ061-062-074-084. && SHORT TERM...Russell LONG TERM...Umscheid AVIATION...JJohnson
Hazardous weather outlook, Jun 3, 8:35 AM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED NATIONAL WEATHER SERVICE DODGE CITY KS 835 AM CDT TUE JUN 3 2014 KSZ030-031-043>046-061>066-074>081-084>090-041145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 835 AM CDT TUE JUN 3 2014 /735 AM MDT TUE JUN 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM 3 PM TO 8 PM CDT. PLEASE SEE THE SPECIFIC WEATHER MESSAGES FOR DETAILS. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EVENING NORTHWEST OF A LINE FROM JETMORE TO LACROSSE. HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FROM WEDNESDAY NIGHT THROUGH MONDAY, THERE ARE VARYING CHANCES FOR THUNDERSTORMS. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL, DAMAGING WINDS, AS WELL AS LOCALIZED FLOODING IS POSSIBLE WEDNESDAY NIGHT. THE NEXT PERIOD WITH HIGHER CHANCES FOR STORMS IS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF STORMS FRIDAY NIGHT WILL BE SEVERE BUT LOCALIZED HEAVY RAIN AND FLOODING WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
In the hours before
Special weather statement, Jun 3, 6:09 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM MDT TUE JUN 3 2014
KSZ061-040000-
HAMILTON-
509 PM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF HOLLY...OR 8 MILES NORTHWEST OF
COOLIDGE...MOVING EAST AT 25 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3825 10205 3827 10197 3827 10157 3811 10155
3794 10155 3792 10205
TIME...MOT...LOC 2309Z 261DEG 20KT 3815 10206
18Special weather statement, Jun 3, 6:59 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM MDT TUE JUN 3 2014
KSZ061-062-040045-
HAMILTON-KEARNY-
559 PM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES...
AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF COOLIDGE...MOVING EAST AT 20
MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3827 10204 3827 10134 3806 10143 3802 10205
3821 10205
TIME...MOT...LOC 2359Z 257DEG 19KT 3815 10187
18Local storm report, Jun 3, 8:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 5 N SYRACUSE 38.05N 101.75W
06/03/2014 M1.00 INCH HAMILTON KS PUBLIC
&&
RBURGLocal storm report, Jun 3, 8:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 14 NNW DEERFIELD 38.16N 101.27W
06/03/2014 E1.00 INCH KEARNY KS PUBLIC
&&
MSCOTTLocal storm report, Jun 3, 8:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO 12 N LAKIN 38.11N 101.26W
06/03/2014 KEARNY KS TRAINED SPOTTER
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| Jun 3, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 38 min |
| Jun 3, 8:25 PM CDT | Tornado Warning | DDC | Finney, Kearny | 35 min |
| Jun 3, 8:49 PM CDT | Tornado Warning | DDC | Finney | 19 min |
| Jun 3, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Kearny | 49 min |
| Jun 3, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 55 min |
| Jun 3, 9:25 PM CDT | Areal Flood Warning | DDC | Finney | 6 hr |
| Jun 3, 9:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman | 44 min |
| Jun 3, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 51 min |
| Jun 3, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 41 min |
| Jun 3, 10:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Ness | 48 min |
| Jun 3, 10:35 PM CDT | High Wind Warning | DDC | Ellis, Ness, Rush, Trego | 110 min |
| Jun 3, 10:41 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 49 min |
| Jun 3, 10:59 PM CDT | Special Weather Statement | DDC | Edwards | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.